Anyone taking omeprazole show high liver enzyme levels?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Geo1988
New Member


Date Joined Jan 2012
Total Posts : 11
   Posted 2/29/2012 1:12 AM (GMT -6)   
Hey guys, I recently went to the doctor and I tested with high enzyme levels for my liver. I think it might be because of my taking omeprazole. Has anyone had similar problems? I read that omeprazole may cause liver damage. Might have to schedule an appointment with my doctor again.

SummerGAL
Regular Member


Date Joined Apr 2011
Total Posts : 116
   Posted 2/29/2012 2:25 AM (GMT -6)   
Hi Geo,

I've had elevated Liver enzymes and I truly believe it's from all the PPI's I have taken. My enzymes go up and down so my Doctor is not too worried about it. Many other things can cause the enzymes to elevate which include meds, fatty liver, gallbladder disease, being overweight and a host of other things. I've read that protonix can cause liver issues, but who really knows for sure.

Lelena44
New Member


Date Joined Feb 2012
Total Posts : 5
   Posted 2/29/2012 6:00 AM (GMT -6)   
I have been on omeprazole for over a year and my liver function was tested only once by my GI about 6 months ago. But it was normal.
Fibromyalgia, GERD, SVT, TMJ, hitatel hernia, multinodular goiter, solitary lung nodule, insomnia, chronic back pain, muscle spasms, migraines, asthma, food allergies and intolerances, allergies to medicine, chemicals, animals and seasonal, chronic sinus infections, enlarged uterus, overactive bladder.

Silas1066
Regular Member


Date Joined Feb 2012
Total Posts : 36
   Posted 2/29/2012 1:12 PM (GMT -6)   
OK, now you have me scared. Do Prilosec and other PPIs damage the liver? Are they dangerous?

I will deal with LPR over liver failure any day of the week.

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 2/29/2012 2:17 PM (GMT -6)   
I have been on Prilosec for quite some time and my liver funtions are all within normal range.
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.

www.healingwell.com

"The road of life twists and turns and no two directions are ever the same. Yet our lessons come from the journey, not the destination."

Chuck T
Regular Member


Date Joined May 2011
Total Posts : 143
   Posted 2/29/2012 2:43 PM (GMT -6)   
I remember reading in the past that some studies have shown they can damage your gall bladder, which is related to your liver. All I know, is that when I took PPIs, my stool turned banana yeloow, which cant be good. everything I read said could be some sort of bile issue (bile is made by your liver). I figured id take my chances with the sore throat over a blown out gall bladder or liver.

Sipping pepto bismol helps with the sore throat as a side note.

Geo1988
New Member


Date Joined Jan 2012
Total Posts : 11
   Posted 3/1/2012 2:12 AM (GMT -6)   
Thanks for the replies guys. I don't know what it might be but I am also scared that omeprazole might be messing up my liver. I guess I'll have to go in and talk to my doc about it.

And Silas, I read that in rare cases PPIs can affect the liver, but I'm no doctor.

terraaustralis
New Member


Date Joined Apr 2012
Total Posts : 1
   Posted 4/5/2012 5:04 AM (GMT -6)   
Omeprazole like similar proton pump inhibitors can deplete body Glutathione which stresses the liver .
 
( In Extreme cases  of poisoning with some medications like Paracetamol   N-Acetyl Cysteine is the antidote.)
 
If there is insufficient Organic Sulfur based Amino acids in your diet this liver stress  with high enzyme levels  can be a problem with Omeprazole but is not fatal on  normal doses,
 
Good sources of Cysteine include Whey Protein.
 
Terraaustralis

Islanders2010
New Member


Date Joined May 2012
Total Posts : 1
   Posted 5/14/2012 12:19 PM (GMT -6)   
Geo,  I have just been diagnosed with elevated liver enzymes just last week and my Doctor has me scheduled to see her in three days to discuss the test results. In the meantime i went online because i have bene taking an OTC Omeprazole and did see that it will affect Liver Function Tests, and specifically elevated liver enzymes. I have read the last few hours that it may cause damage to the liver, which i am terrified to hear could have happened to me. I am HOPING that it just messed up the Lab Test results without actually having caused any damage to the liver itself. I have stopped taking it immediately until further notice. I will update my progress on Thursday.

Jonh71
Regular Member


Date Joined May 2012
Total Posts : 121
   Posted 5/14/2012 1:21 PM (GMT -6)   
I had this issue and had some very strange liver results, such that I spoke with a number of doctors and changed to lansoprazole. The liver issue was another factor why I pushed hard to get a Nissen and will be again (first one has failed) . I do get side effects from lansoprazole such as some itching and general feeling unwell but it does not affect my liver. I had some issues with one doctor who said that my liver issue was alcohol related and that he had never heard of liver function being affected, I lost my temper at this and bought in the side effect leaflet that clearly backed me, also strange liver results can be linked to gallbladder and I had ultrasound to check this out. Good luck.

BWLake
New Member


Date Joined Sep 2018
Total Posts : 3
   Posted 9/12/2018 11:42 AM (GMT -6)   
I discovered that I had "silent reflux" after having pneumonia for 6 months 1 year post chemotherapy. I was put on Prilosec (omeprazole) twice a day for about 3 years. I was on levofloxacin for a year and then on and off for recurring respiratory infections. (It has triggered the asthma.) Six months ago, my liver enzymes (AST, and ALT) were elevated. I just thought that the antibiotic has raised them temporarily. Upon seeing a new GI doctor, he switched me to Protonix (pantoprazole) and repeated the endoscopy. I now have Barrett's esophagus. My oncologist's just told me yesterday that all my liver enzymes are elevated.(AST 39--->59, ALK Phos 96--->156, ALT 69--->115 , and LDH 192--->270) As a medical technologist, I know that this are not insignificant jumps. I do not drink alcohol. Both the oncologist and my first thoughts were medication, but the PPI's was the only thing that it could be. Just to rule out other things, I have a CT scheduled. The more I read about PPI, the more they scare me. I also have osteoporosis already. However, I have been under anesthesia 10+ times in the last 5 years. I would like 100% success rates on the surgeries for acid reflux and hiatal hernia repair. My hiatal hernia is only about 2 cm.

Yes, I think PPI can elevate liver enzymes, especially if the liver is already damaged through alcohol, hepatitis, chemotherapy, etc.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 19, 2018 9:43 AM (GMT -6)
There are a total of 3,004,615 posts in 329,157 threads.
View Active Threads


Who's Online
This forum has 161747 registered members. Please welcome our newest member, M1359.
321 Guest(s), 9 Registered Member(s) are currently online.  Details
SoMuchFun, notsosicklygirl, logoslidat, Vdang2k, Ss800, auzzie, Todd1963, AimeeOx, three 5's and a jack